Saturday, February 13, 2016

failed her end-of-year exams and had ended a long-term relationship earlier that week -DrSudeepKC

A 19-year-old student has been admitted to hospital after being found unconscious in
her room in university halls of residence.

Her room-mate told the paramedics that she had recently failed her end-of-year exams and had ended a long-term relationship earlier that week.

She is not known to have any medical history and took occasional painkillers for a knee injury. She was found with several empty packets of paracetamol around her.
A suicide note was discovered next to her.

Examination
The student is drowsy but responsive. She admits to taking thirty 500 mg paracetamol
tablets and eight 30 mg codeine phosphate tablets with a bottle of wine approximately
4 hours earlier. Observations: temperature 36.4°C, heart rate 80/min, blood pressure
110/70 mmHg, respiratory rate 12/min, SaO2 96 per cent on room air.


• What are the consequences of a paracetamol overdose?
• How should this young person be managed acutely?

Paracetamol overdose is the leading cause of acute liver failure in the United Kingdom.
Paracetamol is metabolized to N-acetyl-p-benzoquinoneimine (NAPQI), which depletes
the liver’s glutathione stores. Glutathione is an antioxidant and protects the hepatic cells
from damage. High levels of NAPQI can build up after a paracetamol overdose and subsequently
lead to liver failure. Liver failure can develop over hours, or even days. In this
case, the patient has also taken opoid medication (codeine phosphate), which may further
impair hepatic function.


In some centres, activated charcoal may be given if the patient presents within an hour
of taking the overdose. This is a very porous substance and can adsorb substances such
as paracetamol, reducing the levels that enter the bloodstream.


Over the first 24 hours, patients can experience nausea and sweating. Blood tests should
be sent to monitor the liver function, and they classically show a hepatitic picture with
raised transaminases. Liver synthetic function should be monitored closely. The liver
produces coagulation factors, and measuring the international normalized ratio (INR) will
indicate how effective the liver is at synthesizing these products. A persistently high INR
is an indication for a liver transplant. Renal function should also be closely monitored,
as an acute kidney injury can occur.


After 3–5 days, patients are at risk of hepatic necrosis. Patients can present with sepsis,
impaired clotting function and multi-organ failure.


Patients should have regular observations performed and be kept in a bed where they
can be monitored. Intravenous fluid rehydration should be given. In addition to the
aforementioned blood tests, blood glucose checks should also be performed, as patients
can become hypoglycaemic in liver failure. Serum paracetamol levels should be taken to
confirm the diagnosis and help guide treatment.


The mainstay of treatment is N-acetylcysteine, which replenishes the stores of glutathione
and prevents further liver damage. This treatment can be very effective if given
within 8 hours of the overdose. Some people can have an anaphylactoid reaction to
N-acetylcysteine, so the person must be very closely monitored.


In the longer term, the patient should have a psychiatric review to assess her risk of further
suicide attempts and to identify an underlying depressive illness.

0 comments:

Post a Comment